Have you taken any acid suppression medicines?

Such as Proton Pump Inhibitors (PPIs - such as Omeprazole or lansoprazole) or H2 Blockers/antagonists (such as Ranitidine) or any other acid suppression medicines?

Can you remember what your symptoms were, who prescribed them and for how long? (And how long ago.)

How did you general health go afterwards?

Are you glad you took them? Regret taking them?

I was put on Omeprazole , 18mths approx ago because my diaphragm kept “jumping”, I was due to have a foot op & the surgeon wouldn’t do it unless it settled down. I’ve been on them ever since. My gastro-enterologist told me to take Ranitidine instead as my food keeps going straight through, I tried to stop them but got mouthfulls of acid drowing me at night, so now I’m on both and Gaviscon and Loperamide!!! I have slight bile salts abnormality which is the only explanation for my bowel acting up, the Colestagel & Questran both gave me dreafull tummy pains & more acid! So now I live on porridge or rice!
I wish I’d never taken the Omeprazole in the first place.
As my sister has just died of bowel cancer, which killed a few others in my family, I feel the doctors think I’m imagining symptoms and are getting fed up with me.

You and me both - taking them has been my biggest regret.

Keep an eye on this thread as I will (when I get five mins) post some links that you might find useful.

Sorry to hear about your sister, hug.

Thanks Azz, waiting for my GP to get back from hols at end of month, then I will ask if I can have an MRI scan , even if I have to get a loan to pay for it!!!

Could you write up a case history please Twiz? I’d be very interested in hearing when your symptoms started, what your symptoms are, what you have taken, any correlations you have noticed etc

I will pm you in a few days

I have been taking Omeprazole for over 10 years now and the only symptoms I get is when I forget to take it. I was diagnosed with ( and cured of) ulcers some 15 years ago and suffered acid reflux quite badly afterwards until I was put on those tablets. I have no digestive problems now.

Likewise, Alan. Been on it for even longer. Dr doubled the dosage a few years back to 40mg daily.
No side effects, no problems at all - and can eat and DRINK whatever I like.

UNLESS someone can demonstrate that they cause some long-term probs, I will volunteer as President of the Losec Fan Club.

You mentioned the name Lansoprazole,which i was prescribed this last month, after getting really bad soreness in my upper chest , symptoms came on worse when lying down and bending over .
Its just a one off month supply of capsules which ive only taken when it was bad,i know i was suppose to take one in a morning ,but just took it when needed.
So are you suggesting theres something wrong with the prescription tablets you have mentioned?

Can’t remember the name of the stuff I was on for about 2 years, losing weight solved my problem, no more acid reflux at night, so I have been off it for a year now. Never had a problem with it whatever it was.

Hubs suffers badly, but we are not keen on drugs, so he takes Gaviston, he has to take something unfortunately …

I also take omeprazole without problems. Such a joy to not wake at night choking on acid. The brand name Prilosec is sold OTC here. It’s been a blessing.

I’ve been on omeprazole for many years, couldn’t do without them. Never had any side affects just relief from pain.

Thanks for the replies everyone :slight_smile:

I am very much against the use of acid-surpression medicines unless in life-threatning situations. The industry is one of the largest in the pharmaceutical industry, worth billions - that should probably tell us something!

Our bodies produce acid for a very good reason. Two, in fact. The first is to help digest food (in particular, proteins) the second is to kill any microbes ingested with food.

Both are essential - by stopping acid production your body can’t properly assimilate minerals such as magnesium, and as some proteins are partially digested, can cause intolerances or other problems. Pathogenic microbes that would usually be killed by the acid, are also free to infect or colonise parts of the bowel that they never otherwise would - and once they do that they are very hard to clear. Interfering with this mechanism then, is very dangerous imo.

The funny thing is, as we age our bodies actually produce less acid - yet the older generation are a significant size of the market! :lol:

They are addictive

By suppressing acid your body attempts to produce even more (because it desperately needs it!) it does this through a variety of mechanism such as with the gastrin hormone. So when you try to stop or reduce your dosage, you get a (sometimes massive) rebound effect - which can end up making you much worse! No wonder the industry is worth billions - we get trapped!

So what can you do?

As it happens, a lot. You can first try to figure out what the root cause is. But obviously it’s not easy as waving a magic wand and getting an answer. So going on a general cleansing diet may be a good idea.

You should then try to repair your mucous lining. Which you can do by taking natural supplements, such as liquorice (get DGL if you suffer with blood pressure problems). D-limonene, mastic gum, and L glutamine. There’s lots more you can do, but that is a good start. After two months of this, you can probably start weaning off - if you’re on PPIs, go to H2Anatagonists (such as ranitidine) then slowly wean off then completely.

If anyone fancies trying it and has any questions or wants help, just let me know!

I have been considering writing a healing diet - wonder if anyone here would be interested?

Hi Azz, I am 80 years of age and enjoy good health, with the help of various tablets. Just 2 things bother me and if you could help with those I would be grateful. One is that my sense of balance is not what it was and the second is that my walking gait is also not as fluent as it was…any suggestions ?

Hi Alan,

If I were in your situation, I would certainly do a cleanse, and try to revert to a clean, natural and species-approriate diet. Optimum health is highly dependant on an optimum diet - our bodies need correct nourishment.

Taking PPIs for a long time, may lead to a body crying out for proper nourishment - because PPIs interfere with proper digestion, which leads to problems that spiral.

There are no quick fixes unfortunately - it takes time to ‘mess up’ our bodies, and so it takes a little while for them to heal. But it can be done.

Both of your symptoms could be related to liver related issues or insufficient ‘good’ fats (in truth both are connected). The diet I am considering devising tackles both.

Shall I sign you up? :lol:

As a quick fix, have you tried anything like cod liver oil or Omega three oils? Or better still, salmon with steamed veg at least 4 times a week for a month?

I got quite cross that my GP said she’d refer me to a dietician, all they’d do it tell me to eat all the things I’d like to eat if I could, veg salad etc!
I’m thinking of adding an hour onto the time I take omeprazole each day to see if I can get off them.

They stay in your system for about 24 hours, so it won’t really make much difference tbh.

You may be better off switching to the equivalent dose of Ranitidine (go for the Zantac brand) which might be 150mg twice a day. You can then reduce each tablet to 3/4, then go to one full at night time (none in the morning), then start reducing the nightly one. But you would need to rebuild your mucous lining…

Thanks Azz, I do eat a healthy diet as I grow loads of fruit and vegetables. It could be that there’s a deficiency of fish oil in my diet so I’ll get some Omega 3 tablets. I do get the full range of blood tests annually and so far all is good.

Tried that Azz, still too much acid! I take Ranitidine anyway.